Forum

Gabapentin side effects - will they pass?

Hi everyone. I was diagnosed with RR MS in January following two relapses in eight months and MRI confirmation. Two weeks ago I started having symptoms again with numbness and pins and needles in both arms and legs. My neurologist prescribed me gabapentin to relieve them and I started taking them a week ago. I am on 200 mg a day so a low dose. As the week has gone on I have got even more tired, my eyesight has been blurring on occasion and I feel a bit unsteady on my feet. I think he numbness has improved although it hasn’t disappeared. I understand that these could be side effects of the gabapentin (although equally they could just be MS symptoms?) and I was wondering if I can expect them to pass. Do I just keep taking it, or stop to see if the symptoms disappear, or ?? I would love other from anyone who has experience of this. Thanks, Sam

hi sam

i haven’t had these side effects from gabapentin. i was on a quite high dose but cut them down and haven’t taken any for quite a while. i will use them if i’m in pain.

why don’t you ask your gp, neuro or ms nurse? they might have answers for you.

carole x

Thanks Carole, I am in a unique position in that I am a medical student and my neurologist is also one of my lecturers so I will pop in to see him after the bank holiday but I just wondered if these were symptoms that pass with time? Being new to this I am trying to balance side-effects and symptoms and decide if I would rather have the numbness or the medication…

Hi Sam, I have been on Gabapentin for about 8 months. Up until about 2 weeks ago they gave me terrible dizziness about an hour after taking them. This lasted for a short while and then went. I also find that they make me pretty sleepy. Hth, Teresa xx

Hi Gabapentin made me ill!!! weeks of tryin & I got worse & worse. Was half a life rather than a full 1. Not good in my experience but you need to see your specialist. Always seems to be first line of treatment, Im a dietitian so no bout what they prescribe 1st. Only on Copaxone at mo but thats cos Ive exhausted most of other treatment. xxxx

Hi, Gabapentin for me was worse than the ms symptoms, I only took them for 1 day, I was sick, dizzy, weak legs. I occasionally take amatryptoline at night if the pains unbearable. Julsiexx

Hi Sam,

I’ve been on gabapentin since December and started on a very low dose, 100mg three times a day. I had dizziness and sleepiness and it didn’t make any difference to the pain I was experiencing. Those side effects seem to have improved though every third day my sleep is affected and I’m exhausted, not sure why. My dose is much higher now, 300mg a.m, 600mg midday and 1200mg at night. I’m happy to say my pain is virtually under control and I have a life back!

I do hope things improve for you, it’s so difficult to separate out symptoms from side effects. Good luck and take care.

Trudie x

[quote=“Speedwell”]

Hi Sam,

I’ve been on gabapentin since December and started on a very low dose, 100mg three times a day. I had dizziness and sleepiness and it didn’t make any difference to the pain I was experiencing. Those side effects seem to have improved though every third day my sleep is affected and I’m exhausted, not sure why. My dose is much higher now, 300mg a.m, 600mg midday and 1200mg at night. I’m happy to say my pain is virtually under control and I have a life back!

I do hope things improve for you, it’s so difficult to separate out symptoms from side effects. Good luck and take care.

Trudie x

[/quote] Like Trudy I take quite a high dose of Gabapentin for nerve pain, 600mg 4 times a day and my pain is virtually under control, I found that you need to increase the dose slowly and you are less likely to get any severe side affects. If the dizziness and blurred vision doesn’t pass after a few days I would see my GP or MS nurse.

Lynne xx

hi sam

not on gabapentin but am on amitriptyline

was having terrible cold feet which hurt only in evening

nurse said because take amitriptyline in night slow release and could be waring off,either up dosage (starting to get tingling in fingers too)

or maybe try gabapentin(don’t know difference between them)

used to amitriptyline now(that makes me tired too) so may stay with it

steve

Thanks for all of the comments. I will give it another couple of days and see how it goes. Best wishes, Sam